Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 14, 2025, 6:45 PM CDT for 6 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2025, 6:45 PM CDT (23:45 UTC)
- Expired
- Mar 14, 2025, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 7:05 PM CDT | TSTM WND GST 63 | 6 N Cleghorn, IA | Via personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS53 KFSD 142345
SVRFSD
IAC035-093-141-149-167-193-150030-
/O.NEW.KFSD.SV.W.0003.250314T2345Z-250315T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
645 PM CDT Fri Mar 14 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Cherokee County in northwestern Iowa...
Northeastern Woodbury County in west central Iowa...
Southeastern Sioux County in northwestern Iowa...
Eastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
Northwestern Ida County in west central Iowa...
* Until 730 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located over Washta, or 14
miles southwest of Cherokee, moving northwest at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Quimby and Washta around 650 PM CDT.
Cleghorn and Marcus around 700 PM CDT.
Remsen around 705 PM CDT.
Other locations in the path of this severe thunderstorm include Alton
and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9547 4241 9595 4285 9637 4308 9573
TIME...MOT...LOC 2345Z 154DEG 41KT 4256 9569
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM2 follow-up statements
740
WWUS53 KFSD 150007
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
707 PM CDT Fri Mar 14 2025
IAC035-093-141-149-167-193-150030-
/O.CON.KFSD.SV.W.0003.000000T0000Z-250315T0030Z/
Cherokee IA-Woodbury IA-Sioux IA-Plymouth IA-O'Brien IA-Ida IA-
707 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN SIOUX...EASTERN
PLYMOUTH...SOUTHWESTERN O'BRIEN AND NORTHWESTERN IDA COUNTIES...
At 707 PM CDT, a severe thunderstorm was located over Marcus, or 15
miles west of Cherokee, moving northwest at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Remsen, Alton and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9595 4285 9637 4308 9573 4260 9547
TIME...MOT...LOC 0007Z 154DEG 41KT 4279 9584
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM664 WWUS53 KFSD 150021 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 721 PM CDT Fri Mar 14 2025 IAC035-093-141-149-167-193-150030- /O.EXP.KFSD.SV.W.0003.000000T0000Z-250315T0030Z/ Cherokee IA-Woodbury IA-Sioux IA-Plymouth IA-O'Brien IA-Ida IA- 721 PM CDT Fri Mar 14 2025 ...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN SIOUX...EASTERN PLYMOUTH...SOUTHWESTERN O'BRIEN AND NORTHWESTERN IDA COUNTIES WILL EXPIRE AT 730 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northwestern and west central Iowa. && LAT...LON 4241 9595 4285 9637 4308 9573 4260 9547 TIME...MOT...LOC 0020Z 154DEG 41KT 4291 9592 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:01 PM CDT, 44 minutes earlier. Its key messages:
- The severe weather threat remains for areas near and especially east of I-29 for late afternoon into the evening. Strong winds to 70 mph will be the main threat with hail to the size of quarters the lesser threat. An isolated tornado will also be possible with the better chance for this from 6-9 pm.
- Also of concern will be some localized heavy rainfall potential. At this time that appears to be over far southeast SD, far northwest IA and parts of southwest MN. A widespread 1-1.5" of rain is likely in these areas with pockets of 2.5-3.5" possible. The timing for this will be this evening into the overnight.
- The backside of the system continues to bring the potential for heavy snow and strong winds. Gusts of 40-60 mph are likely causing whiteout conditions where snow is heaviest. Snowfall will be very dependent upon changeover time as the potential for 1-2" per hour is possible late tonight into early Saturday morning, especially near and north of I-90 and near and east of I-29.
- Another system will bring rain and snow to the area on Tuesday night and Wednesday. Confidence low on amounts with warmer conditions and disagreement amongst the models on location of better precipitation threat.
Area forecast discussion, Mar 14, 6:01 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
601 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- The severe weather threat remains for areas near and
especially east of I-29 for late afternoon into the evening.
Strong winds to 70 mph will be the main threat with hail to
the size of quarters the lesser threat. An isolated tornado
will also be possible with the better chance for this from 6-9
pm.
- Also of concern will be some localized heavy rainfall
potential. At this time that appears to be over far southeast
SD, far northwest IA and parts of southwest MN. A widespread
1-1.5" of rain is likely in these areas with pockets of
2.5-3.5" possible. The timing for this will be this evening
into the overnight.
- The backside of the system continues to bring the potential
for heavy snow and strong winds. Gusts of 40-60 mph are likely
causing whiteout conditions where snow is heaviest. Snowfall
will be very dependent upon changeover time as the potential
for 1-2" per hour is possible late tonight into early Saturday
morning, especially near and north of I-90 and near and east
of I-29.
- Another system will bring rain and snow to the area on
Tuesday night and Wednesday. Confidence low on amounts with
warmer conditions and disagreement amongst the models on
location of better precipitation threat.
&&
.DISCUSSION...
Issued at 237 PM CDT Fri Mar 14 2025
A very strong upper level low pressure will move into KS this
afternoon and then into central IA by this evening. This will bring
strong forcing to Missouri Valley into northwest IA late this
afternoon, which then spreads north to all areas, but especially
east of the James Valley. This strong forcing lingers through
Saturday morning, before rapidly collapsing late morning into
Saturday afternoon as the wave lifts rapidly northeast into the
Great Lakes region.
Severe weather details:
The environment ahead of the strong forcing late this afternoon and
early this evening indicates an almost inverted v soundings with
very dry air below about 700 mb. This will of course limit
instability, but still have some indications of 500-1000 J/kg CAPE.
With this in mind that should be enough forcing and instability to
produce a few thunderstorms late this afternoon with winds of 60-70
mph possible. Later, roughly from 23z-03z the main PV lifts
northeast with which the stronger line of storms will be associated.
While there are some hints that this could miss just to the
southeast of the area it will obviously need to be watched as wind
gusts around 70 mph will be possible. While the tornado threat is
low it is not zero. One threat to watch could be QLCS potential with
what looks to be about 30 knots of 0-3km shear ahead of the expected
line. This potential would be highest east of a Correctionville to
Spencer IA line. Any severe threats should be done by 8-9pm.
Heavy rain threat:
Most models, while all not in the same location, are producing a
decent area of 1-1.5" of rainfall. A few of the model runs as well
as the 90th percentile are pushing 2-3". The highest chance for
these higher rainfall amounts will be near and west of the Buffalo
Ridge into far southeast SD and far northwest IA. For now, localized
ponding of water appears to be the main threat. Putting 3-3.5" of
rain into the river forecast models does not produce river flooding
so at least for now even using some of the maximum model rainfall
amounts does not yield river flooding. The best chance for heavier
rain will be roughly 7 pm to 3 am.
Snow threat and challenges:
The changeover timing continues to be the most important factor with
this system. With plenty of moisture and very strong forcing, 1-2"
per hour rates are likely. What this means is every hour that the
snow starts earlier or later than expected results in some big
differences in amounts. For now the higher amounts appear to be near
and north of I-90 and close to I-29. Definitely some variance within
the models but changeover looks like it will be roughly 3am-7am late
tonight into early Saturday morning. And once again, if we
changeover closer to 3 am, amounts will likely lean towards the 75th
percentile and if changeover is closer to 7 am, then amounts may be
closer to the 25th percentile. Overall looking like 2-6 inches in
the above area.
Saturday should be windy with snow ending from southwest to
northeast. Some blowing and drifting snow will be possible in areas
that receive 2-3 inches or more, but with the snow being on the
wetter side it will not be overly blowable. Highs will remain near
freezing where the deeper snowpack is, with 40s near and west of the
James River.
West northwest flow aloft sets up Saturday night through Monday
which will bring mild conditions back to the area, a bit more
limited across the snow cover. Outside of the areas with snow, highs
will be in the 40s and 50s Sunday and 60s and 70s on Monday.
The next system of interest comes through Tuesday night into
Wednesday morning and will bring a mix of rain and snow. Agreement
amongst the models not real strong but for now a bit on the warmer
side with maybe an inch or two.
Thursday and Friday looks to be on the cooler with dry conditions.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM CDT Fri Mar 14 2025
A complex and very active TAF period ahead with several
different aviation hazards to discuss.
In the most immediate near-term, thunderstorms continue to work
from south to north that have had a history of strong winds.
Current timing of this activity would put any strong winds and
associated TSRA into KSUX between 2330-0100 UTC and to a lesser
extent into KFSD between 0300-0200 UTC. Once convection has
worked east of the area by late evening, plain rain will begin
to fill in as the system begins to wrap up.
The next hazard will be the transition from rain to snow that
will happen from west to east through the second half of the
overnight into Saturday morning. Model guidance has been
somewhat variable on when this changeover will exactly occur at
any one given terminal but have timed in a best estimate in the
TAF for now. Once snow begins, visibilities will drop quickly in
wind driven snow.
The final hazard will be the gusty north winds that will
continue to set in through the overnight hours through Saturday
with gusts in the 40-50kt range likely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 4 PM CDT Saturday for SDZ062-066-
067-070-071.
Blizzard Warning from 4 AM to 4 PM CDT Saturday for SDZ040-056.
High Wind Warning from 4 AM to 4 PM CDT Saturday for SDZ040-
055-056.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
SDZ039-054-055-060>062-065>071.
High Wind Warning until 10 AM CDT Saturday for SDZ038-039-050-
052>054-057>061-063>065-068-069.
MN...Wind Advisory from 4 AM to 4 PM CDT Saturday for MNZ098.
Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
MNZ081-089-098.
Wind Advisory from 7 AM to 6 PM CDT Saturday for MNZ081-089-
090.
Blizzard Warning from 4 AM to 4 PM CDT Saturday for MNZ071-072-
080-097.
High Wind Warning from 4 AM to 4 PM CDT Saturday for MNZ071-
072-080-097.
IA...Wind Advisory from 4 AM to 4 PM CDT Saturday for IAZ001-012-
020-031.
Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
IAZ001-012.
Wind Advisory from 7 AM to 6 PM CDT Saturday for IAZ002-003-
013-014-021-022-032.
NE...Wind Advisory from 4 AM to 4 PM CDT Saturday for NEZ013-014.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
NEZ013.
&&
DISCUSSION...08
AVIATION...KalinHazardous weather outlook, Mar 14, 5:32 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 532 AM CDT Fri Mar 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-151045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 532 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and dry air along with gusty south winds will result in elevated fire weather conditions Friday. Use extreme caution if burning. A large and complex storm system impacts the region later today through Saturday. This system brings multiple risks to the area, beginning with scattered thunderstorms late this afternoon into the evening. A few strong to severe storm damaging wind gusts to 70 mph and large hail to quarter size are possible from the Interstate 29 corridor and eastward, with the greater threat in portions of northwest Iowa and southwest Minnesota. Winds increase tonight west of I-29. Rain transitions to snow west of I-29 through the overnight hours, with a period of mixed precipitation. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Transition to snow continues east along and east of I-29 after daybreak Saturday, with a brief period of mixed precipitation. Strong northwesterly winds will continue to gust between 45 and 60 mph, tapering down in the evening hours. Snow diminishes from west to east Saturday. Light snowfall accumulations are expected, although heavier totals of four inches or more are expected in a narrow band. Light ice accumulations are also expected. Travel Saturday will be hazardous due to snow and strong winds. Prepare to alter or cancel travel plans and check road conditions via 5-1-1 ahead of time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening.
In the hours before
Local storm report, Mar 14, 4:09 PM CDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
409 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Non-Tstm Wnd Gst 2 SW Sergeant Bluff 42.38N 96.38W
03/14/2025 M59 MPH Woodbury IA ASOS
ASOS station KSUX Sioux Gateway Airport.
&&
ASSpecial weather statement, Mar 14, 4:26 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 426 PM CDT Fri Mar 14 2025 IAZ012>014-020>022-031-032-NEZ014-SDZ071-142300- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dakota-Union- Including the cities of Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, South Sioux City, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 426 PM CDT Fri Mar 14 2025 ...Gusty Winds Associated With Showers and Weak Thunderstorms... Showers and weak thunderstorms are occasionally producing wind gusts between 45 to 55 mph. These outflow winds may preceed any precipitation. These gusty winds are possible through 600 pm. Loose objects may be blown around and high profile vehicles may be impacted by these stronger winds. Please continue to monitor for any Severe Thunderstorm Warnings associated with stronger thunderstorms.
Local storm report, Mar 14, 6:30 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
630 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Tstm Wnd Gst Arthur 42.34N 95.34W
03/14/2025 M59 MPH Ida IA Mesonet
Via personal weather station.
&&
ASLocal storm report, Mar 14, 6:36 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
636 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Tstm Wnd Gst 6 SSE Galva 42.42N 95.38W
03/14/2025 M58 MPH Ida IA Mesonet
Via personal weather station.
&&
ASThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:46 PM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 25 hr |
| Mar 14, 1:55 PM CDT | Winter Weather Advisory | FSD | Lyon, Osceola, Sioux | 23 hr |
| Mar 14, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 51 min |
| Mar 14, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Ida, O'Brien | 44 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.